Iowa, 2013

Flash Flooding and Hail in Iowa, May 25 to 26, 2013

May 25 to 26, 2013 · NWS DMX · 41 events in 14 counties and zones

A strong warm front was in place across central Nebraska through northern Missouri. The front aloft bisected Iowa from northwest to southeast.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong warm front was in place across central Nebraska through northern Missouri. The front aloft bisected Iowa from northwest to southeast. A 35 kt low level jet was in place with strong moisture transport into the state. Precipitable water values were in the 1.2 to 1.4 inch range. The atmosphere was fairly strongly sheared with 35 to 50 kts of available shear. Elevated CAPE was in the 500 to 1000 J/kg range. Downdraft CAPE was relatively low, less than 500 J/kg. The freezing level was around 13,500 feet with CAPE in the -10 to -30 C layer of the atmosphere around 200 J/kg. Thunderstorms fired along the 850 mb warm front from northwest, through central, into southeast Iowa. Many of the storms produced small hail with a few becoming severe. Nickel to quarter size hail fell in the Audubon area. The predominant threat was the heavy rainfall. Intense storms dropped 4 to 8 inches of rain over parts of Jasper and Poweshiek Counties. The highest measured observation was 6.74 inches in Brooklyn in Poweshiek County. U.S. Highway 6 was closed in the Kellogg and Oakland Acres areas. Cars were trapped by the high water in the Oakland Acres area as well. Several bridges were washed out in the area. As the water rose, the water treatment plant was flooded in the town of Kellogg. Thunderstorms continued to expand over north central Iowa. Flash flooding and flooded streets were reported in Hardin, Franklin, Marshall, and Grundy Counties. As the thunderstorm complex weakened, a wake low formed on the west side of the complex. Gusty easterly winds developed with high winds in a small area of north central Iowa. Winds were sustained around 40 MPH over a four county area with a peak gust of 65 MPH at Steamboat Rock in Hardin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 5:41 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 25, 5:41 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SAT MAY 25 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 314 PM CDT SAT MAY 25 2013

THE PRECIPITATION HAD ENDED OVER CENTRAL IOWA BY MID AFTERNOON. AN
AREA OF SUBSIDENCE WEST OF A MESOSCALE CONVECTIVE VORT MAX WHICH IS
EXITING THE REGION SHOULD HELP KEEP IT DRY OVER CENTRAL IOWA INTO
THIS EVENING. THE WARM FRONT WAS WELL DEFINED THIS AFTERNOON FROM
FAR NORTHERN NEBRASKA SOUTHEAST ALONG THE MISSOURI RIVER INTO
NORTHERN MISSOURI. EXPECT ANOTHER MCS TO DEVELOP THIS EVENING AND
THEN MOVE INTO CENTRAL IOWA TONIGHT. EXACT EVALUATION OF THE SYSTEM
IS UNCERTAIN...BUT CONFIDENCE OF IT OCCURRING IS HIGH.  AS FOR THE
FORECAST...WENT WITH HIGH POPS TONIGHT AND A SMALL DIURNAL
TEMPERATURE RANGE. PRIMARY THREAT WILL BE HEAVY RAIN WITH THE MCS.
CONVECTION SHOULD BE ELEVATED AND SEVERE PARAMETERS ARE NOT
FAVORABLE.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 314 PM CDT SAT MAY 25 2013
ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS
AS UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS THE CENTRAL PORTION
OF THE COUNTRY ALLOWING FOR SOUTHWEST FLOW TO DOMINATE THE WEATHER
PATTERN. LEANED TOWARD A BLEND...AS MODELS ARE AT LEAST AGREEING
ON OVERNIGHT/EARLY MORNING CONVECTION DURING THE NEXT SEVERAL
NIGHTS...BUT DISAGREE ON LOCATION OF HEAVIEST RAIN.

.SUNDAY THROUGH TUESDAY...ONGOING MCS EXPECTED TO DEVELOP TONIGHT
WILL PUSH INTO NORTHEAST IOWA SUNDAY MORNING.  HAVE CONFINED HIGHEST
POPS THROUGH 18Z SUNDAY IN THE NORTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA. MOISTURE TRANSPORT VECTORS AND THETA-E ADVECTION
CONTINUE SUNDAY MORNING BEFORE DIMINISHING BY THE AFTERNOON HOURS.
CUT BACK ON POPS B/T 18Z SUNDAY THROUGH 00Z MONDAY WITH A BRIEF
PERIOD OF SUBSIDENCE SETTLING IN OVER CENTRAL IOWA SUNDAY AFTERNOON.
ANOTHER SHORTWAVE AND 500 MB VORT MAX...COMBINED WITH LLJ AND
MOISTURE TRANSPORT INCREASING SUNDAY EVENING INTO MONDAY
MORNING...KEPT WITH HIGH POPS THROUGH 18Z MONDAY. WARM LAYER CLOUD
DEPTHS REACH 12000 FEET BY 12Z SUNDAY AND AGAIN BY SUNDAY NIGHT INTO
MONDAY. THIS...COMBINE WITH PRECIPITABLE WATER VALUES RANGING AROUND
1.50 INCHES WILL LEAD TO SOME EFFICIENT RAIN PRODUCERS SUNDAY
MORNING AND LATE SUNDAY NIGHT INTO MONDAY. ANOTHER ROUND OF
EFFICIENT RAIN PRODUCERS SETS UP MONDAY NIGHT INTO TUESDAY WITH A
VERY SIMILAR PATTERN AS TONIGHT AND SUNDAY NIGHT. CUT BACK ON POPS
TUESDAY DURING THE DAY AS SHORTWAVE IS A BIT QUICK TO MOVE NORTHEAST
PAST 12Z TUESDAY.

.WEDNESDAY THROUGH SATURDAY...GFS AND ECMWF ARE COMING TOGETHER WITH
MUCH STRONGER VORT MAX AND 500MB SHORTWAVE TO PUSH ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY. THE 00Z ECMWF IS SLIGHTLY SLOWER THAN
THE 12Z GFS...BUT CONCERNED ABOUT PRECIP AMOUNTS ON TOP OF
ANTICIPATED QPF OVER THE NEXT FEW NIGHTS. THE VERY ACTIVE WEATHER
PATTERN CONTINUES WITH THE GFS/ECMWF BOTH KEEPING THE FORECAST AREA
UNDER SOUTHWEST FLOW AND A SERIES OF SHORTWAVES TO AFFECT IOWA
THURSDAY NIGHT INTO FRIDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY.
HYDRO ISSUES WILL REMAIN A CONCERN IN THE EXTENDED PERIOD.

&&

.AVIATION...26/00Z
ISSUED AT 641 PM CDT SAT MAY 25 2013

MAINLY IFR STRATUS SHIELD WILL PREVAIL MUCH OF THE NIGHT AND IT IS
LIKELY TO HOLD THROUGH SUNDAY OVER THE NORTHERN SITES. KDSM AND
KOTM HAVE THE POTENTIAL TO SCATTER WITH THE WARM FRONT NEARING
THESE LOCATIONS. CHANCES FOR PRECIPITATION WILL INCREASE AGAIN
TONIGHT MAINLY AFTER MIDNIGHT INTO SUNDAY MORNING WITH AREAS OF
THUNDERSTORMS DEVELOPING. ANOTHER ROUND OF PRECIPITATION WILL
LIKELY DEVELOP BY MID TO LATE SUNDAY AFTERNOON. AT THIS TIME HAVE
NOT FOCUSED HIGH DETAIL WITH THIS LATE PERIOD ACTIVITY. POTENTIAL
REMAINS WITH SOME AREAS OF LOWER VSBYS UNDER THE STRATUS.

&&

.HYDROLOGY...
ISSUED AT 314 PM CDT SAT MAY 25 2013

THIS MORNINGS RAINFALL WAS SIGNIFICANT IN SPOTS ACROSS CENTRAL IOWA
WITH AN OVER 5 INCH REPORT IN MARSHALL COUNTY. HEAVY RAIN FORECAST
TOOLS SUGGEST THAT THE STORMS ASSOCIATED WITH TONIGHT/S MCS SHOULD
BE VERY EFFICIENT RAINFALL PRODUCERS. BOTH THE GFS/NAM SHOWS A DEEP
WARM CLOUD LAYER...HIGH PRECIPITABLE WATER AND GOOD MOISTURE
TRANSPORT OVER THE WARM FRONT. ALTHOUGH THE 850-700 MB THETA E
ADVECTION IS NOT AS STRONG AS THIS MORNING...THERE IS ENOUGH TO
SUPPORT ELEVATED CONVECTION. IN ADDITION...CORFIDI VECTORS ARE
POINTING SOUTH TONIGHT INTO THE LOW-LEVEL JUST SUGGESTING SOME
BACK BUILDING POTENTIAL OF THE MESOSCALE BETA ELEMENTS. WITH ALL
OF THIS CONSIDERED...WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE
AREAS THREATENED BY HEAVY RAIN AND AREAS WHICH HAD HEAVY RAINFALL
LAST NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH SUNDAY
MORNING FOR AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CRAWFORD-
DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WEBSTER.

&&

SHORT TERM...JOHNSON
LONG TERM...PODRAZIK
AVIATION...DONAVON
HYDROLOGY...JOHNSON
Hazardous weather outlook, May 25, 2:59 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT SAT MAY 25 2013

IAZ004>007-015>017-023>028-070>073-081>085-092>097-262100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
359 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. CHANCES FOR SEVERE WEATHER ARE
LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS
WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

IAZ033>039-044>050-057>062-074-075-086-262100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
359 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR AGAIN TONIGHT. CHANCES FOR SEVERE
WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL AND LOCAL FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY
MORNING. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
THE CEDAR RIVER BASIN AND THE DES MOINES BASIN NEAR OTTUMWA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS
WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

KJ

The radar

The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 17 heavy rain, 4 high wind, 2 hail. Local standard time, as filed.

Hail, Audubon

When
May 25, 10:03 PM CST
Where
Audubon County, Audubon
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.720, -94.930

Hail, Audubon

When
May 25, 10:23 PM CST
Where
Audubon County, 1.38 mi N of Fiscus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.790, -95.080

Pea to nickel size hail occurring.

Flash Flood, Jasper

When
May 26, 3:03 AM CST to 7:00 AM CST
Where
Jasper County, 1.38 mi N of Turner to 1.02 mi NNE of Turner
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.720, -92.820

Highway 6 was under water and closed. Numerous cars were stalled.

Flash Flood, Jasper

When
May 26, 3:03 AM CST to 7:00 AM CST
Where
Jasper County, 0.91 mi SSW of Kellogg to 2.83 mi NE of Kellogg
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
41.708, -92.927

Water covered the road at Illinois Ave and Highway 6. Parts of Northfield Drive were reported under water with one house surrounded by water.

Heavy Rain, Jasper

When
May 26, 4:00 AM CST
Where
Jasper County, 2.95 mi NNW of Turner
Reported by
Social Media
Coordinates
41.740, -92.840

Measured 4.4 inches of rain overnight.

Flash Flood, Jasper

When
May 26, 4:30 AM CST
Where
Jasper County, 0.52 mi E of Kellogg to 0.53 mi ESE of Kellogg
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.720, -92.910

Spotter reports sandbagging of the Kellogg water treatment plant and fire department.

Flash Flood, Poweshiek

When
May 26, 5:20 AM CST to 7:00 AM CST
Where
Poweshiek County, 1.3 mi NE of Grinnell to 1.12 mi WNW of Grinnell Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.764, -92.714

Roads in the city covered with water and impassible.

Heavy Rain, Poweshiek

When
May 26, 6:00 AM CST
Where
Poweshiek County, 3.17 mi SSW of Grinnell
Reported by
COOP Observer
Coordinates
41.710, -92.760

Twenty four hour rainfall total of 6.74 inches.

Heavy Rain, Poweshiek

When
May 26, 6:00 AM CST
Where
Poweshiek County, 1.03 mi W of Montezuma
Reported by
COOP Observer
Coordinates
41.580, -92.550

Twenty four hour rainfall total of 3.96 inches.

Heavy Rain, Marshall

When
May 26, 6:00 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
COOP Observer
Coordinates
42.040, -92.910

Twenty four hour rainfall total of 3.31 inches.

Heavy Rain, Butler

When
May 26, 6:00 AM CST
Where
Butler County, 2.81 mi N of Eleanor
Reported by
COOP Observer
Coordinates
42.660, -92.840

Twenty four hour rainfall total of 1.92 inches.

Heavy Rain, Jasper

When
May 26, 6:00 AM CST
Where
Jasper County, Newton
Reported by
COOP Observer
Coordinates
41.700, -93.050

Rainfall of 4.18 inches over the past two days.

Heavy Rain, Hancock

When
May 26, 6:00 AM CST
Where
Hancock County, 1.01 mi E of Britt
Reported by
COOP Observer
Coordinates
43.100, -93.800

Rainfall of 1.36 Inches over the past two days.

Heavy Rain, Tama

When
May 26, 6:00 AM CST
Where
Tama County, 0.69 mi S of Toledo
Reported by
COOP Observer
Coordinates
41.990, -92.580

Twenty four hour rainfall total of 1.47 inches.

Heavy Rain, Grundy

When
May 26, 6:00 AM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Reported by
COOP Observer
Coordinates
42.360, -92.770

Twenty four hour rainfall total of 1.44 inches.

Heavy Rain, Davis

When
May 26, 6:00 AM CST
Where
Davis County, 1.05 mi W of Bloomfield
Reported by
COOP Observer
Coordinates
40.750, -92.440

Rainfall of 2.04 inches in past two days, 1.90 in the past 24 hours.

Heavy Rain, Hardin

When
May 26, 6:00 AM CST
Where
Hardin County, Iowa Falls
Reported by
COOP Observer
Coordinates
42.520, -93.270

Twenty four hour rainfall total of 1.72 inches.

Heavy Rain, Jasper

When
May 26, 6:23 AM CST
Where
Jasper County, 0.86 mi SE of Clyde
Reported by
Trained Spotter
Coordinates
41.820, -93.260

Trained spotter reported 4 inches of rain in the past 24 hours.

Flash Flood, Poweshiek

When
May 26, 7:00 AM CST
Where
Poweshiek County, 3.45 mi S of Malcolm to 3.59 mi S of Malcolm
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.650, -92.550

Bridge washed out on Highway 63 north of Montezuma.

Flash Flood, Poweshiek

When
May 26, 7:00 AM CST
Where
Poweshiek County, 2.67 mi ENE of Grinnell Arpt to 2.51 mi ENE of Grinnell Arpt
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.730, -92.650

Bridge washed out along 390th Ave near 70th St block just west of Malcom.

Heavy Rain, Story

When
May 26, 7:00 AM CST
Where
Story County, 0.69 mi S of Zearing
Reported by
COOP Observer
Coordinates
42.160, -93.300

Twenty four hour rainfall total of 1.33 inches, total 3.17 over two days.

Heavy Rain, Hancock

When
May 26, 7:00 AM CST
Where
Hancock County, 0.51 mi W of Kanawha
Reported by
COOP Observer
Coordinates
42.930, -93.790

Twenty four hour rainfall total of 1.96 inches, total of 2.44 over the past two days.

Heavy Rain, Franklin

When
May 26, 7:00 AM CST
Where
Franklin County, 0.69 mi S of Hampton
Reported by
COOP Observer
Coordinates
42.740, -93.200

Twenty four hour rainfall total of 1.86 inches, two day total of 2.09 inches.

Flash Flood, Franklin

When
May 26, 8:11 AM CST
Where
Franklin County, 4.12 mi ENE of Popejoy to 3.6 mi NE of Popejoy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.630, -93.350

Six inches of water over 70th Ave near the Heather Ave intersection.

Flash Flood, Franklin

When
May 26, 8:28 AM CST to 12:30 PM CST
Where
Franklin County, 0.51 mi E of Bradford to 0.79 mi W of Bradford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.630, -93.240

Water over Nettle Ave between 3rd and 5th St in Bradford.

Flash Flood, Franklin

When
May 26, 9:09 AM CST to 12:30 PM CST
Where
Franklin County, 2.4 mi ENE of Latimer to 2.69 mi ESE of Latimer
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.777, -93.324

Water over Jonquil Ave about 1.5 miles north of Highway 3 due to flooding of Spring Creek.

Flash Flood, Franklin

When
May 26, 9:10 AM CST to 12:30 PM CST
Where
Franklin County, 3.78 mi SSE of Coulter to 3.6 mi SSE of Coulter
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.680, -93.340

Bridge closed on Indigo Ave just south of 110th St due to creek out of its banks.

Heavy Rain, Poweshiek

When
May 26, 9:15 AM CST
Where
Poweshiek County, 1.03 mi E of Grinnell
Reported by
Trained Spotter
Coordinates
41.750, -92.710

Trained spotter reported 4.5 inches of rain since 1700 CST Saturday.

Flash Flood, Franklin

When
May 26, 9:16 AM CST to 12:30 PM CST
Where
Franklin County, 3.26 mi SW of Bradford to 2.48 mi SSE of Bradford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.596, -93.294

Highway 65 at 50th street washed out west of Mallard Ave.

Heavy Rain, Butler

When
May 26, 9:30 AM CST
Where
Butler County, Parkersburg
Reported by
COOP Observer
Coordinates
42.570, -92.780

Twenty four hour rainfall total of 2.78 inches.

Flash Flood, Grundy

When
May 26, 10:00 AM CST to 2:00 PM CST
Where
Grundy County, 2.47 mi SE of Ivester to 3.59 mi SSE of Grundy Center Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.310, -92.910

Highway 14 closed due to water over the road about 3 miles south of Highway 175. Officials had to rescue one person stranded in a vehicle.

Flash Flood, Grundy

When
May 26, 10:00 AM CST to 2:00 PM CST
Where
Grundy County, 1.44 mi NNW of Wellsburg to 2.5 mi NNW of Wellsburg
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.449, -92.933

Exit ramps closed at the 187 mile marker on Highway 20 due to water over the road at County Road T19.

Flash Flood, Marshall

When
May 26, 10:00 AM CST to 11:00 AM CST
Where
Marshall County, 2.31 mi SSE of Marshalltown Arpt to 2.31 mi NNE of Marshalltown
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.090, -92.900

Water over Weise Garden Road just north of Marshalltown due to Burnett Creek.

Flash Flood, Hardin

When
May 26, 10:15 AM CST to 2:00 PM CST
Where
Hardin County, 1.68 mi WNW of Eagle City to 1.71 mi NW of Eagle City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.480, -93.180

P Ave washed out near 155th street.

Flash Flood, Hardin

When
May 26, 10:15 AM CST to 2:00 PM CST
Where
Hardin County, 1.02 mi E of Abbott Crossing to 1.97 mi ENE of Abbott Crossing
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.500, -93.050

Water over County Highway S56 near the 140th St intersection.

Flash Flood, Marshall

When
May 26, 10:25 AM CST to 11:00 AM CST
Where
Marshall County, 3.16 mi NNE of St Anthony to 2.85 mi NNE of St Anthony
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.170, -93.170

Water over Marble Road/County Highway E18 between Canfield Ave and Durham Ave due to the Minerva Creek.

High Wind, Wright

When
May 26, 10:30 AM CST to 11:30 AM CST
Where
Wright forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
May 26, 10:30 AM CST to 11:30 AM CST
Where
Hamilton forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Mesonet
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Franklin

When
May 26, 10:30 AM CST to 11:30 AM CST
Where
Franklin forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Mesonet
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Hardin

When
May 26, 10:30 AM CST to 11:30 AM CST
Where
Hardin forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
May 26, 10:36 AM CST to 11:30 AM CST
Where
Franklin County, 2.85 mi SSE of Hampton Muni Arpt to 2.89 mi NE of Bradford
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.691, -93.213

Highway 65 near County HIghway C47 about 4 miles south of Hampton closed due to Maynes Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442299, 442300, 442313, 442314, 442317, 442316, 442386, 442389, 442390, 442391, 442392, 442393, 442394, 442396, 442397, 442398, 442399, 442395, 442387, 442388, 442400, 442401, 442402, 442465, 442466, 442467, 442468, 442404, 442469, 442403, 442470, 442471, 442472, 442473, 442474, 442475, 442405, 442406, 442408, 442409, and more.